I am on day 2 of Nardil. I feel BLAH. Day 1 I had some suicidal thought increase... but that seems to be the norm with me and SSRI and SNRI's (except the thoughts linger). Anyway, my doctor has NEVER prescribed Nardil. She acts like a am crazy for asking for it. She said they are not even taught about it in med school anymore. She definitely didn't make me feel any better about taking it. She even said, if it hasn't worked by next week I should get off... then I said, shouldn't I give it a month for a fair trial??? She was like, sure, because it is your only trial with an MAOI, so I guess you should give it a good chance. Obviously she is not keen on prescribing it. She pretty much did it because I wanted her to after reading all the good reviews on it for when SSRI's and SNRI's don't work. Can anyone tell me about how there start up felt, when they started seeing results? I definitely have less panic and anxiety, but feel so anhedonic and flat (I am on day 2 still). I feel like I need encouragement to get me through the month trial... and prayers it will work. The more comments on hx with the med, the better:) I do not have aytypical depression where I sleep for 20 hours a day, or feel like I have lead in my legs...
Has anyone had recent (2014-2016) success with Nardil for PANIC, GAD, and DEPRESSION?
- 14 Apr 2016 by mel-belle
- 11 October 2017
- nardil, depression, panic disorder, generalized anxiety disorder, doctor, ssri, serotonin-norepinephrine reuptake inhibitors
Added 14 Apr 2016:
PS> I am already pretty down about taking something that has so many food interactions (involves a bit of a lifestyle change), causes insomnia, and weight gain...I feel like why am I doing this but after being on the SSRI and SNRI merry-go-round hell, that would give me a week here and there with the darkest depression I have ever felt, interspersed, I needed to at least try it.
Added 14 Apr 2016:
one more thing, she added Lamictal today to it, bc that is her drug of choice. I took it once and got a rash, but not Steven's Johnson's, so trying it again. Do any of you take Lamictal with Nardil?
Added 14 Apr 2016:
Also, I asked her if getting worse before better is something she sees often...she acted like she had no idea what I was talking about. Like she has never seen this before...I LOVE her, but I am not sure how much she really knows...makes me think I should just go to school and be a psychiatrist...can't be that hard.
Added 14 Apr 2016:
I just keep adding to my question! This anhedonia, non motivated blah....is it a side effect that will go away with time in med?? Did anyone feel anhedonia, withdrawn, while first starting Nardil and did it go away?
I started Nardil while I was inpatient, which in retrospect, I'm grateful for.
For a while it seemed like I was just taking it on faith; that something good would happen.
During my second week, as all my neurons were changing, the major side effect I had
was several days of really low blood pressure. Even though the nurses were concerned,
it felt a little euphoric to me, having been at a high level of stress all my life.
That went away, and the dosages slowly went up every few days, while I just waited
In my case, right at the end of the third week, the effect hit me hard and fast.
All of a sudden I felt "looser," both physically and mentally.
It was easier to walk around, do things, talk to people.
That initial "pink cloud" gradually faded over the next few weeks, But, the reduced
anxiety, phobia, and depression remained.
However, I have to admit that as the years went by, the helpfulness to my functioning
faded a little. To the point where my outpatient psych started me on benzos also.
Klonopin for a couple years, then when that dosage maxed out, he added
Xanax as well, and as my tolerance increased, that drug was maxed out too.
All that happened over the course of 20 years, and that combo gave me the
best years of my life. This started when I was 32, so I couldn't go back and have
a "normal" childhood development. I had the feeling of being a child in an adult body,
but the maturation process did continue to some degree as I became a more
social person. I couldn't make up for my dysfunctional past, but I was SO MUCH
better than I was - just a little eccentric compared to most people.
I've been off of all that stuff for 16 months now, and it's been hard to cope,
even though I'm on disability. I think that my new Doc would put me back on the
Nardil, and I'm seriously considering it. All the folks in the medical community are
kind of correct when they say that "it's a dangerous old drug; hardly in use anymore."
For me it comes down to benefit vs risk, and in this case, that takes
some serious analysis and thought.
For anyone who's thinking of starting it, I'd recommend asking a pharmacist for a
print out of the foods and meds to avoid while on a MAOI. Also ask your doc,
look online or in books like the PDR, etc. Try to get a good complete list.
There are quite a few rules to follow, but over those 20 years, the most important
one to me was: If in doubt, don't ingest it.
I did wind up having a case of the most severe drug-food interaction -
a hypertensive crises. It was extremely uncomfortable. As I was squirming
and writhing on the bed in the ER, I wondered if I'd survive.
But that was brought on by very unusual circumstances, and a little bit
of carelessness on my part. If it comes down to maybe "having a life" or not,
talk to doctors, find patients online, just do some research and separate
fact from fiction. I think it might be worth it for me. When anxiety and depression
are so bad that it keeps me in a psychological & social prison; when typical
activities of daily life are painful or even impossible, I PERSONALLY feel that
it's worth considering. Try all the best alternative medications first, to see if
anything helps "enough." Years ago, when there weren't as many medication
options, I heard that Nardil was "the gold standard" for these problems, But,
it is also widely known as "the last resort."
This may be redundant information for you now. Nardil can take up to 6 weeks or more before its antidepressant effects kick in. It takes quite some time to build up a steady plasma concentration that inhibits around 70% MAO. For the prescriber to advise you to stop taking them after only one week is ignorant and unprofessional. Your 'doctor' needs to go back to school to learn how to read pharmaceutical package inserts! The effects that you felt in the 1st week - if any - were purely placebo. There's no way that phenelzine exerts its actions that rapidly.
I have been on Nardil for over 20 years
It is a great drug!
Initiallly I felt a bit high. But my depression lifted very rapidly.
2 weeks on with Nardil my whole life was 100 times better.
The side efeects are over emphasised.
I can drink in moderation amounts of beer wine or spirits.
Definitely avoid aged beef or steak preserved meats, pate cheese, smoked salmon.
Stick with it and it is definitely worth givingit a trial.
It is the ONLY drug that has worked for me.
Why add Lamictal I'd ask ?
My dose is 60 mg a day.
- Nardil Information for Consumers
- Nardil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Nardil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Mar 2014 • 7 answers
Posted 3 Jul 2014 • 4 answers
Posted 6 Jan 2016 • 1 answer
Posted 20 Mar 2016 • 3 answers
Posted 16 Jan 2017 • 2 answers